CSN Login
Members Online: 2

You are here

Eye issues.

Wannabeatit
Posts: 97
Joined: Dec 2017

Has anyone had eye issues related to treatment? Ie glaucoma?

EZLiving66's picture
EZLiving66
Posts: 1338
Joined: Oct 2015

No glaucoma but major eye problems. In the 2.5 years since chemo I've had to have my prescription changed FIVE times and I can't see with my current glasses again. The ones I have now,  I got in April.  On top of that,  my eyes are extremely dry and I needed multiple drops a day.

My medical team just ignored it. 

Love, 

Eldri 

pinky104
Posts: 574
Joined: Feb 2013

I've been itching a lot for the past several months, which may or may not have started with an allergic reaction I had to steroid shots.  Last night, I googled itching at night, which is when the worst itching happens, and I found something that mentioned problems with either the liver or the kidneys which can be caused by a couple of different things, including exposure to toxins.  I thought of both the steroid shots I had in Jan. and Feb. and the chemo I finished last Sept.and wondered if either of them could have caused the problem.  However, I didn't have most of the other symptoms that go along with the itching.  An associated symptom  I do have had is dry eyes and a dry mouth.  I've had dry eyes for years, though,  and was told by my dental hygienist that I had a dry mouth while I was last undergoing chemo.  My optometrist has told me that he thinks I sleep with my eyes partially open and has me on Restasis eye drops with gel eye drops used ten minutes after I put the Restasis ones in at bedtime.  They have certainly helped.

There is another condition that causes dry eyes.  If I recall correctly, it's sarcoidosis.  I was tested for that a few years ago but came up negative.     

barnyardgal
Posts: 208
Joined: Oct 2017

The only issue I had was runny eyes. It drove me crazy. But it went away after I took a chemo break.

Jairoldi's picture
Jairoldi
Posts: 202
Joined: May 2017

Sometimes it was hard to keep up with. Between actual crying and my watery eyes running down my face. My nurse had not heard of that as a side effect. It went away when my chemo ended.

Armywife
Posts: 281
Joined: Feb 2018

that your profile picture makes me smile so big!  Those babies are beautiful.  Praying I get some grandchildren one day!

Jairoldi's picture
Jairoldi
Posts: 202
Joined: May 2017

Those are my two youngest grandchildren. I have 7! 

derMaus's picture
derMaus
Posts: 559
Joined: Nov 2016

Yes, I have. I had incipient glaucoma but of the "5-10 years down the road" type. Then along came chemo and, ever since completing it last April, I noticed my vision rapidly getting worse. Assessment concluded that chemo-related steroids had pushed me into the active glaucoma range: in other words chemo accelerated my natural process by several years. I don't think it's a given that this will happen to you, it can just increase your likelihood. Unfortunately, for me that was true.  

Wannabeatit
Posts: 97
Joined: Dec 2017

We to a Optometrist. He told me I had nerve damage caused by Glaucom. I will be seeing an Optomologisit hopefully within two weeks. I will bring up the chemo/steroids and see what he thinks. I know at the very least got worse(cloudy vision) during my sessions. I thought it might be cataracts because I am the only one in the family hadn’t had any. My brother has both so it could run in the family also but I am sure those steroids at least sped things up. I noticed something really weird the first 3 sessions when they gave me the steroids. I could see crystal clear when they administered them for at least a few hours even wearing my glasses which have a poor prescription. 

Wannabeatit
Posts: 97
Joined: Dec 2017

Wow I really need to spell check 

Donna Faye's picture
Donna Faye
Posts: 233
Joined: Jan 2017

Lucky for me I was seeing an optamologist before my chemo and he asked to see me every 3 mos.

while I was undergoing treatment as he said it did impact eyes in many ways and he wanted to keep watch on

me. I have the watering at times and start of cataracts but with his help, have not had anything really bad. I also was watched carefuly by my dentist and have avoided dry mouth and cavities.  Another good thing was the hematologist put me on Eliquis to avoid blood clots. Live and learn for sure. It helps if all your docs are connected so they can see what needs to be done.

cmb's picture
cmb
Posts: 354
Joined: Jan 2018

Like derMaus, my ophthalmologist has been monitoring me for glaucoma for several years due to my "high but still normal" range pressure as a result of my type 2 Diabetes. The pressure level spiked into the "high-high" zone when I was doing chemo (and steroids) last year, but has since reverted to the level it had been prior to chemo after I concluded the cancer treatment.

I did get a new eye glass prescription earlier this year – I don't know if this change had anything to do with the cancer treatment. However, I did have the watery eyes during chemo – very annoying, especially without eye lashes to help clear the tears away.

Wannabeatit
Posts: 97
Joined: Dec 2017

Thank you everyone for your comments. I hope that the ophthamologist has some good news when I see him. I just got my open water diving certificate and might not be able to continue diving if my eye pressure is too high. I know when I was taking the course I could taste blood in my mouth every time I went down. No one else seemed to get it. Don’t know if it was tied into the eye issue.

 

Tamlen's picture
Tamlen
Posts: 192
Joined: Jan 2018

Before chemo I had 20/20 vision. Since round 2 (two weeks ago), my vision has degraded noticeably -- everything is very blurry close up, even with 1.0 cheaters, and a little blurry in the distance. I've had no glaucoma or other eye issues, but something is clearly up. I'll be seeing my opthamologist next month, hopefully get some answers.

I'm saddened to see that others of you have had eye issues too -- I had not realized this was also a potential chemo side effect. Boy does our health take a beating with taxol/carbo.

Wannabeatit
Posts: 97
Joined: Dec 2017

Keep us posted Tamlen.

Abbycat2's picture
Abbycat2
Posts: 642
Joined: Feb 2014

I have had dry eyes, blepharitis, eye allergy symptoms and stones in my tear duct. Yes, stones...My Ophthalmologist removed the stones a few months ago and gave me antibiotics both in eye drop form and a pill. The tiny stones clogged my tear duct causing an infection. I clean my eyelids to help with blepharitis. I am not sure if any of my eye problems have been caused by chemo. Aging may be the culprit...

Wannabeatit
Posts: 97
Joined: Dec 2017

Went  to the ophthalmologist today. Apparently you can get chemo related neuropathy in your eyes. I think it is carboplatin that is the culprit. I have some pretty hefty damage to my optic nerve but not sure if it was the chemo or if it is glaucoma. There are other possibilities that they are going to try to rule out. I just thought it was interesting that it is another potential side effect of chemo. 

Wannabeatit
Posts: 97
Joined: Dec 2017

Actually it might be the taxol not the carboplatin. I’ll ask when I go back. He said if the damage is chemo related it will not be treatable. Hope he is wrong.

 

CheeseQueen57's picture
CheeseQueen57
Posts: 797
Joined: Feb 2016

About week 14 of my chemo I had bilateral optic nerve neuropathy. It took a year to resolve and I have some permanent damage. My neuroophmologist thought it was due to the amiaderone I was on for afib after my stroke. I ask her specifically if it could have been from chemo and she said she had seen a lot of chemo patients on taxol/carboplatan and never saw this. But now I wonder because of what you’ve experienced. Unfortunately there’s no treatment. just have to wait for the swelling to go down. I took steroids. Did no good. Very frustrating. 

CheeseQueen57's picture
CheeseQueen57
Posts: 797
Joined: Feb 2016

You might consider seeing a neuro ophthalmologist 

Wannabeatit
Posts: 97
Joined: Dec 2017

Yes I will be going to one. They want to do a few more tests including an MRI to try to narrow it down and then I will be going there next. Yes CheeseQueen I was also told by others that chemo doesn’t do it but if you google it there is a little info to say otherwise. Maybe it just isn’t that common but this optometrist seemed to know a fair bit about it.

Subscribe to Comments for "Eye issues."